Initially, there is abrupt onset of high fever with associated chills, myalgias, headache, tachycardia, lymphadenopathy, and sometimes hypotension. Rarer manifestations include meningitis, abnormal renal or liver function, changes in mental state, and seizures. In primary syphilis, extension of ulceration of the primary chancre can be seen. In secondary syphilis, the rash worsens and may become vesicular or urticarial. In neurosyphilis, when it does occur, the JHR causes severe exacerbation of underlying neurologic or psychiatric symptoms and signs.
JHR can induce uterine contractions, premature labor and changes in fetal activity and heart rate in pregnant patients, necessitating close fetal monitoring. Infants with congenital syphilis who undergo treatment with penicillin may also develop JHR. This typically affects infants younger than 6 months of age.
A high rapid plasma reagin (RPR) titer is a risk factor, while prior treatment with penicillin is a protective factor against the reaction. The reaction has also been shown to occur with greater frequency and severity in human immunodeficiency virus (HIV)-infected patients. A JHR-like reaction has been reported following treatment of other spirochete-mediated diseases such as Lyme disease, leptospirosis, and relapsing fever (tick borne, hard tick borne, louse borne), and during treatment of a wide variety of other infectious diseases, including brucellosis and trypanosomiasis.
The cause of the JHR is unknown, but it is hypothesized that the release of bacterial toxins and/or lipoproteins, elevated cytokines such as tumor necrosis factor (TNF), interleukin (IL)-6 and IL8, or immune complexes may be at play. The reaction may be the body's natural systemic inflammatory response to successful antibiotic-mediated destruction of bacterial cell membranes and the release of bacterial toxins into the bloodstream.
T78.40XA – Allergy, unspecified, initial encounter
10803007 – Jarisch-Herxheimer reaction
Differential Diagnosis & Pitfalls
- Exacerbation of syphilis infection – worsening of symptoms may be ascribed to worsening of the underlying infection.
- Procaine reaction, or Hoigne syndrome – a pseudo-anaphylactic reaction caused by unintentional intracapillary penetration of procaine penicillin during administration by intramuscular injection; microembolization of the drug crystals can cause confusion and psychotic symptoms, which are not present in JHR. The acute onset of the reaction and its brief duration (30 min) also differentiate it from JHR.
- Exanthematous drug eruption
- Drug-induced hypersensitivity syndrome / DRESS
Drug Reaction Data